Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


liver enzymes up with treatment
Apr 13, 2003

dear doctors....i have been on tenofovir, 3tc and a norivir boosted amprenavir regiman for 5 months. it has been very tolerable and i was very compliant. the only disturbing problem is that my AST values have been rising steadily each month. i do have chronic Hep B, so my baseline AST has always been about double...approx. 80-90 u/l. the first month it went to 109, then 168, then 199, then 229 and most recently 350. my doctor doesn't seem to freaked out, but i am seriously worried about the damage to my liver. we will be discussing it. anyways, what is your take on these drugs..do they have a history causing liver abnormalities...will my liver explode if i continue with them (i might add that they work well with a healthy increase in T cells and non-detectable VL) thanks for your help. D

Response from Dr. Henry

Potent antiretroviral therapy not infrequently can cause an elevation in liver enzymes. Ritonavir containing regimens (particularly higher dose ritonavir) are particularly likely to cause that (though the actual health consequences are less clear). I assume that you have no evidence for hepatitis A or C and that alcohol use is minimal. If your hepatitis B is doing well on the 3TC/tenofovir then I often carefully observe the liver status if the regimen otherwise is well tolerated and effective. Liver irritation often doesn't result in serious health problems and may settle down with more time. If your liver enzymes continue to rise then a careful clinical/lab evaluation and consideration of a lvier biopsy would be indicated. KH



Previous
ftc
Next
re may combo

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement